Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 249, NWS Tallahassee, FL

August 14, 2017Baker County, Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 14, 2017, 4:33 PM EDT for Baker County, Mitchell County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2017, 4:33 PM EDT (20:33 UTC)
Expired
Aug 14, 2017, 4:56 PM EDT
In force
23 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baker County, GA, Mitchell County, GA

The radar

The Tallahassee radar (KTLH), 100 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2195 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WUUS52 KTAE 142033
SVRTAE
GAC007-205-142115-
/O.NEW.KTAE.SV.W.0249.170814T2033Z-170814T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
433 PM EDT MON AUG 14 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southern Mitchell County in southwestern Georgia...
  East central Baker County in southwestern Georgia...

* Until 515 PM EDT

* At 432 PM EDT, a severe thunderstorm was located near Camilla,
  moving east at 15 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Camilla, Sale City, Laney, Flint, Freeman, Mitchell Co A/P,
  Greenough, Hinsonton and Cotton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3136 8400 3113 8400 3121 8440 3136 8427
TIME...MOT...LOC 2032Z 279DEG 13KT 3126 8422 

HAIL...<.75IN
WIND...60MPH
 
$$

ADL
1 follow-up statement
163 
WWUS52 KTAE 142056
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
456 PM EDT MON AUG 14 2017

GAC007-205-142106-
/O.CAN.KTAE.SV.W.0249.000000T0000Z-170814T2115Z/
Mitchell GA-Baker GA-
456 PM EDT MON AUG 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MITCHELL AND EAST
CENTRAL BAKER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are 
still possible with this thunderstorm.

LAT...LON 3136 8400 3113 8400 3121 8440 3136 8427
TIME...MOT...LOC 2054Z 279DEG 13KT 3125 8412 

$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 4:05 PM EDT, 28 minutes earlier.

Area forecast discussion, Aug 14, 4:05 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
405 PM EDT Mon Aug 14 2017

.NEAR TERM [Through Tonight]...

Light southwesterly flow continues to advect ample deep layer
moisture into our area this afternoon. PWAT values are well above 2"
along a band from the FL Big Bend into south central Georgia, and
MLCAPE is quite high in this area as well with widespread values of
2000-3000 J/kg. Combined with forcing from the sea breeze and
existing outflow boundaries, showers and thunderstorms will remain
likely across these areas later this afternoon into the early
evening. Chances of showers/storms will be slightly lower across the
FL Panhandle and SE Alabama, where more dry air is present at mid-
levels. Coverage of showers and thunderstorms will decrease through
the evening as instability decreases and CIN increases, especially
in areas that received good coverage of showers/storms earlier.
Dewpoints and overnight lows are expected to range from the mid-
upper 70s as a very moist boundary layer persists across our area.

.SHORT TERM [Tuesday Through Wednesday Night]...

The next couple of afternoons will continue to feature more than
typical seabreeze activity due to the anomalous plume of moisture
over the Southeast. The westerly flow regime could also favor some
convection, from a shortwave moving through the Mississippi
Valley, moving into the region from the WNW on Tuesday. PoPs will
generally be around 60-70% with afternoon highs around 90 degrees.
The plentiful moisture will keep heat indices up around 100
degrees each day.

.LONG TERM [Thursday Through Monday]...

While seabreeze activity will dominate much of the extended range,
the northwesterly steering flow would suggest most of the storms
would be confined to north Florida. By the weekend, a frontal
system is forecast to move into the Southeast, increasing rain
chances across the entire region once again. Highs should climb
into the middle 90s on afternoons with less convective coverage.

&&

.AVIATION [Through 18Z Tuesday]...

Periodic visibility reductions are possible for the next few hours
this afternoon and early evening, mainly at TLH, ABY, and VLD due to
scattered showers and thunderstorms. Expect most showers and storms
to dissipate this evening, with VFR conditions generally prevailing
through the remainder of the period. One exception could be brief
patchy fog and/or low clouds around sunrise, with best chances at
VLD and ABY.

&&

.MARINE...

Relatively light winds and low seas will prevail for the next
several days. Showers and thunderstorms will be most likely
between midnight and noon each day.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected this week as RHs
will remain well above critical thresholds. Chances for wetting
rains will exist through the remainder of the week.

&&

.HYDROLOGY...

Scattered summertime storms are not expected to cause any
widespread flooding concerns, though isolated minor flooding could
be possible in urban areas experiencing a strong storm.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  90  75  91  74 /  20  70  20  60  20
Panama City   80  87  80  88  80 /  40  60  20  40  20
Dothan        75  92  75  92  75 /  40  70  20  60  20
Albany        75  92  75  92  75 /  40  50  20  60  20
Valdosta      74  90  73  90  73 /  20  60  20  50  20
Cross City    76  90  75  91  75 /  30  50  10  30  10
Apalachicola  78  89  78  89  78 /  40  50  20  40  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Lahr
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Lahr
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Harrigan

In the hours before

Special weather statement, Aug 14, 2:24 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
224 PM EDT MON AUG 14 2017

FLZ017-027-141900-
Inland Wakulla FL-Leon FL-
224 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAKULLA AND
SOUTHWESTERN LEON COUNTIES UNTIL 300 PM EDT...

At 224 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 14 miles west of Crawfordville, moving northeast
at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Brown House, Hilliardville, Helen and Fort Braden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3023 8470 3025 8470 3042 8459 3044 8456
      3044 8453 3045 8452 3045 8451 3030 8434
      3016 8460
TIME...MOT...LOC 1824Z 232DEG 25KT 3026 8457

ADL
Special weather statement, Aug 14, 3:40 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
340 PM EDT MON AUG 14 2017

GAZ157-158-142030-
Grady GA-Thomas GA-
340 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRADY AND SOUTHWESTERN
THOMAS COUNTIES UNTIL 430 PM EDT...

At 340 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm 7 miles south of Cairo, moving northeast at 15
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cairo, Thomasville, Reno, Grady Co A/p, Princes Still, Moncrief, Pine
Park, Rocky Hill and Beachton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3068 8414 3068 8424 3078 8434 3099 8412
      3077 8391
TIME...MOT...LOC 1940Z 238DEG 14KT 3076 8420

ADL
Special weather statement, Aug 14, 3:43 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
343 PM EDT MON AUG 14 2017

FLZ019-GAZ159-160-142030-
Madison FL-Brooks GA-Lowndes GA-
343 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MADISON...SOUTHERN
LOWNDES AND SOUTHEASTERN BROOKS COUNTIES UNTIL 430 PM EDT...

At 343 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Lake Park, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lake Park, Valdosta, Dasher, I-75 At Exit 5, Twin Lakes, Clyattville,
Pinetta, I-75 At Exit 11 and Valdosta Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3085 8303 3085 8309 3083 8309 3083 8310
      3080 8310 3079 8313 3063 8314 3063 8329
      3062 8327 3060 8327 3058 8340 3070 8347
      3090 8305 3086 8302
TIME...MOT...LOC 1943Z 245DEG 16KT 3072 8328

ADL
Special weather statement, Aug 14, 4:23 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
423 PM EDT MON AUG 14 2017

GAZ144-145-142100-
Baker GA-Mitchell GA-
423 PM EDT MON AUG 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MITCHELL AND CENTRAL
BAKER COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Newton, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Newton, Camilla, Baconton, Sale City, Laney, Hawkinstown, Lester,
Flint, Freeman, Mitchell Co A/P, Hoggard Mill and Greenough.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3121 8452 3135 8444 3138 8400 3117 8404
TIME...MOT...LOC 2022Z 280DEG 17KT 3128 8425

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:40 PM EDTSpecial Weather StatementTAEGrady50 min
Aug 14, 3:43 PM EDTSpecial Weather StatementTAELowndes47 min
Aug 14, 4:23 PM EDTSpecial Weather StatementTAEBaker, Mitchell37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.